Aa
A
A
Close
Avatar universal
How to prevent atrial fibrillation in a patient with hcm
I have HCM and am 61 years old.  I have been diagnosed for about 20 years and was treated most of those years with veraphamil as I was sensitive to beta blockers.  About a year and a half ago, I had an incident of a-fib.  Because I moved, I started seeing a new cardiologist and he really wanted me on a beta blocker.   He started me on a low dose and gradually increased it while decreasing the veraphamil.  I have decreased my sensitivity to beta blockers (carvedilol) but my incidents of a-fib have been increasing along with irregular heart beats.  Can this be due to the beta blocker ?  And are beta blockers superior to veraphamil in treatment of HCM?  
Cancel
4 Answers
4 Answers
Page 1 of 1
1137980 tn?1281289046
Hi i read your post.  You have two different types of meds the doc has you on...one which is the veraphamil is actually a channel blocker to help w. angina and is in the blood pressure med family and then you have carvedilol which is more in the beta blocker family thus helping you so that your heart isn't having to work quite as hard.  The beta blocker itself will not cause your symtoms it is more of cause and effect situation and something is obviously going on if the episodes are increasing.  A fib is directly related to the electrical pattern of your heart and how it is to pump and the HCM as i am sure you know is generally a thickening of the heart muscle where plaque can build up.  I am unsure if one is related to the other since i don't have any experience in the both of them together but..........common sense would tell me that you need to minimize the symtoms by making absolutely sure that you stay hydrated, stay away from anything w. caffeine, no chocolate, etc.  You sort of have a couple of different questions going on here....one being what is the best drug for HCM and the second being the intake of the carvedilol which is definately considered to be in the lower stages of beta blocker potency and considered a level one on a scale up to four.  I would definately make a call in the morning to your heart doc to talk about what is happening with you and be easy on yourself and ask your heart doc if anything has come up recently that has been approved by the FDA that covers both of your situations so you don't have to take one pill for one incident and another for something else....if they could simplify things for you i am sure that you would feel a little better about what is going on but first things first take care of this sudden a fib and arrythmia that has suddenly popped up...hope you do okay and let us know what the doc says it helps everyone on this site...................
Comment
Cancel
1137980 tn?1281289046
Comment
Comment
Submit Comment
Avatar universal
Thank you Cindy - I really appreciate your information.

A little more information on my recent experiences are necessary here.  About 10 days ago, I started getting feeling like I was in A-Fib but my heart rate was low (ranging from 70-90) with an irregular heart beat. Typically my heart rate is 60 being on a beta blocker.   The feeling I had was disturbing as my heart felt so jumpy that I had a hard time going to sleep.  It was continuous and well beyond just a mild sensation. By telephone call, I was reassured by my cardiologist that I was not in A-Fib as my heart rate was too low. After a couple days of this (it would go away for 12 hours and but would shortly return, mostly in the evening, and stay with me for 8 hours or so through the night), I went to his office where they took an EKG.   From that, he saw that I was in A-Fib with a pulse of 99.    It seemed odd that I was in A-Fib with a low rate of 99.   He put me on Flecainide for a week and I am going back to see him on Friday.  The Flecainide works very well.  I now I now feel back to normal, until it wears off.  I have used it before but only one pill to get me to convert from A-Fib.    I am now concerned that something has changed where I continually need to take something to keep me out of A-Fib. Also, that I may have some sort of unusual condition where I may be in A-Fib with a very low heart rate (70-90).  Or its not A-Fib when my heart feels real jumpy but it is not a good state to be in either.   My cardiologist seems very good but how does one really know as I may have symptoms of something that he hasn't experienced?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I also have had episodes of A fib.  I did ask both the ER doc and my regular EP/cardiologist if you can go into a fib and have a normal heart rate.  Both of them said yes.  So...a fib with a pulse rate of 99 is entirely possible according to my doctors.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Forgot to add..in researching a fib since I was diagnosed with it, verapamil is used quite often in folks with a fib.  I would certainly talk to my current cardio about this, since you had a hard time with beta blockers before.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Top Arrhythmias Answerers
1807132 tn?1318747197
Blank
MichelleP_3811
Chicago, IL
612551 tn?1450025775
Blank
Jerry_NJ
NJ
995271 tn?1408549100
Blank
itdood
PA
12492606 tn?1459877633
Blank
researcher09
CA
1423357 tn?1414258965
Blank
tom_h
Central, MA
Avatar f tn
Blank
CFS56
Recent Activity
1415174 tn?1453246703
Blank
mkh9 commented on Londres70's status
Apr 30
Avatar universal
Blank
DottiB63 Single Comment
Apr 28
17568 tn?1424977159
Blank
Cindy Is DISAPPOINTED!! Where a... Comment
Apr 28
Heart Rhythm Community Resources
Top Arrhythmias Answerers
1807132 tn?1318747197
Blank
MichelleP_3811
Chicago, IL
612551 tn?1450025775
Blank
Jerry_NJ
NJ
995271 tn?1408549100
Blank
itdood
PA
12492606 tn?1459877633
Blank
researcher09
CA
1423357 tn?1414258965
Blank
tom_h
Central, MA
Avatar f tn
Blank
CFS56